A pet eating anti-depressant tablets has become one of the enquiries we receive almost on a daily basis. Most of our calls are from concerned dog owners since cats are notoriously fussy and suspicious so rarely eat tablets they come across.
Poisoning from anti-depressants normally occurs for one of two reasons:
1) The pet eats the owner’s medication which has been either dropped on the floor or found in the house
2) The pet has been prescribed an anti-depressant licensed for veterinary use for a behavioural problem (such as an anxiety or compulsive disorder or feline urine marking) and the owner has accidentally given too many tablets
It is, however, most important to point out that many anti-depressant drugs are not licensed for veterinary use and that you should always consult a veterinary specialist before administering any human drug to a pet. It is also worth remembering that the dose per kg body weight for humans is often very different to the doses used for pets for the same drug so human tablets can be very toxic, especially to small dogs and cats or if multiple tablets are ingested.
What are the different types of antidepressants?
The most common anti-depressants drugs are either:
1) Selective serotonin reuptake inhibitors (SSRIs) – e.g. fluoxetine (Prozac), citalopram (Cipramil) and sertraline (Lustral or Zoloft)
2) Serotonin – noradrenaline reuptake inhibitors (SNRIs) e.g. duloxetine and venlafaxine
3) Tricyclic antidepressants (TCAs) e.g. nortriptyline
What signs will my dog or cat have if they eat anti-depressants?
The signs of poisoning from anti-depressants will depend on the amount ingested but there are a wide range of symptoms that you may possibly see. Within a short time of eating the tablets (usually 1-2 hours) your dog may start vomiting or become agitated.
Often you will notice some changes in your pet’s behaviour – your usually happy dog could suddenly seem quieter than normal or may vocalise (cry or howl) more. Other possible signs are shivering, disorientation, sensitivity to sound or light and other gastrointestinal signs such as diarrhoea as well as changes to your pet’s breathing, heart rate and temperature.
What should I do if my pet has eaten anti-depressant tablets?
It is important to try and establish how many tablets have been eaten, the name and strength of the antidepressant and the weight of your pet. Sometimes treatment is not needed because the number of tablets eaten is low and will not affect the pet in question, particularly if it is a larger dog. Here at Animal PoisonLine we have thousands of cases on our database involving these drugs and if you call us we will be able to tell you if you need to go to the vet or not. If treatment is required, most pets recover without long term consequences.
Animal PoisonLine’s top 3 tips on anti-depressants poisoning
1. NEVER give your pet a human anti-depressant tablet unless authorised by your vet – the doses are different for pets and you may poison your cat or dog
2. Do not leave tablets in your handbag or any other place where your pet may be able to access them easily
3. Call for advice as soon as you know your pet has eaten the tablets – if treatment is needed, the sooner it is started, the better the outcome
If you are worried your pet has eaten something they or been exposed to something they should not have, please call the Animal PoisonLine on 01202 509 000 for advice on what to do next. If your pet starts showing any signs, then take them to your local vet practice immediately for treatment. The sooner they are treated, the better the outcome.